Indiana, 2006Tornadoes and Hail in Indiana, March 31, 2006
March 31, 2006 · NWS IND · 44 events in 25 counties and zones
Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $8.2 million
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million dollars in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 31, 12:52 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 31, 12:52 PM EST, 4 hours 34 minutes before
XUS63 KIND 280722
AFDIND
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006
.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.
DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.
UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.
MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.
MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006
INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
JAS
Event by event
37 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail, Carroll
- When
- March 31, 5:26 PM EST to 5:28 PM EST
- Where
- Carroll County, 4 mi NE of Flora
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -86.467
Hail, Carroll
- When
- March 31, 5:31 PM EST to 5:32 PM EST
- Where
- Carroll County, 5 mi NNE of Flora
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -86.483
Hail, Clinton
- When
- March 31, 5:38 PM EST to 5:40 PM EST
- Where
- Clinton County, Mulberry
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.350, -86.667
Hail, Clinton
- When
- March 31, 5:45 PM EST to 5:47 PM EST
- Where
- Clinton County, 7 mi SE of Rossville
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.350, -86.483
Hail, Howard
- When
- March 31, 5:55 PM EST to 5:57 PM EST
- Where
- Howard County, 10 mi WNW of Kokomo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -86.317
Hail, Montgomery
- When
- March 31, 5:55 PM EST to 5:57 PM EST
- Where
- Montgomery County, Crawfordsville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.033, -86.900
Hail, Boone
- When
- March 31, 5:59 PM EST to 6:01 PM EST
- Where
- Boone County, Thorntown
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -86.600
Hail, Howard
- When
- March 31, 6:12 PM EST to 6:14 PM EST
- Where
- Howard County, 6 mi SW of Kokomo
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.417, -86.217
Hail, Vigo
- When
- March 31, 6:17 PM EST to 6:19 PM EST
- Where
- Vigo County, Fontanet
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.567, -87.250
Hail, Howard
- When
- March 31, 6:20 PM EST to 6:22 PM EST
- Where
- Howard County, 1 mi N of Kokomo
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -86.133
Hail, Howard
- When
- March 31, 6:25 PM EST to 6:27 PM EST
- Where
- Howard County, 1 mi N of Greentown
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -85.967
Hail, Howard
- When
- March 31, 6:25 PM EST to 6:27 PM EST
- Where
- Howard County, Kokomo
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.483, -86.133
Hail, Clay
- When
- March 31, 6:30 PM EST to 6:32 PM EST
- Where
- Clay County, Brazil
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -87.117
Hail, Howard
- When
- March 31, 6:30 PM EST to 6:32 PM EST
- Where
- Howard County, Greentown
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.483, -85.967
Hail, Clay
- When
- March 31, 6:30 PM EST to 6:32 PM EST
- Where
- Clay County, 3 mi N of Brazil
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -87.117
Hail, Putnam
- When
- March 31, 6:33 PM EST to 6:35 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -86.867
Hail, Clay
- When
- March 31, 6:33 PM EST to 6:38 PM EST
- Where
- Clay County, Brazil
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.533, -87.117
Hail, Howard
- When
- March 31, 6:34 PM EST to 6:36 PM EST
- Where
- Howard County, Greentown
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.483, -85.967
Hail, Putnam
- When
- March 31, 6:35 PM EST to 6:37 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -86.867
Hail, Hamilton
- When
- March 31, 6:36 PM EST to 6:38 PM EST
- Where
- Hamilton County, Sheridan
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.133, -86.217
Tornado, Hendricks
- When
- March 31, 6:39 PM EST to 6:41 PM EST
- Where
- Hendricks County, 5 mi W of Brownsburg
- Rating
- F0
- Path length
- 2 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -86.483
A small tornado touched down near Brownsburg on 31 March 2006. Damage was confined mostly to outbuildings and trees.
Hail, Putnam
- When
- March 31, 6:42 PM EST to 6:44 PM EST
- Where
- Putnam County, 2 mi W of Cloverdale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.517, -86.833
Hail, Morgan
- When
- March 31, 6:48 PM EST to 6:50 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -86.367
Hail, Hamilton
- When
- March 31, 6:50 PM EST to 6:52 PM EST
- Where
- Hamilton County, 6 mi N of Noblesville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -86.017
Hail, Owen
- When
- March 31, 6:52 PM EST to 6:54 PM EST
- Where
- Owen County, Cunot
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.450, -86.867
Hail, Putnam
- When
- March 31, 6:53 PM EST to 6:55 PM EST
- Where
- Putnam County, 3 mi NW of Cloverdale
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.550, -86.833
Hail, Sullivan
- When
- March 31, 7:10 PM EST to 7:12 PM EST
- Where
- Sullivan County, Hymera
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.183, -87.300
Thunderstorm Wind, Marion
- When
- March 31, 7:10 PM EST
- Where
- Marion County, Indianapolis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -86.150
Hail, Clay
- When
- March 31, 7:11 PM EST to 7:13 PM EST
- Where
- Clay County, Bowling Green
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.383, -87.000
Hail, Greene
- When
- March 31, 7:18 PM EST to 7:23 PM EST
- Where
- Greene County, Jasonville
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.167, -87.200
Tornado, Johnson
- When
- March 31, 7:20 PM EST to 7:30 PM EST
- Where
- Johnson County, 1 mi E of Greenwood
- Rating
- F2
- Path length
- 7 mi
- Path width
- 350 yd
- Property damage
- $3.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.617, -86.100
A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.
Hail, Marion
- When
- March 31, 7:23 PM EST to 7:25 PM EST
- Where
- Marion County, 3 mi SE of Indianapolis
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.750, -86.117
Tornado, Shelby
- When
- March 31, 7:30 PM EST to 7:45 PM EST
- Where
- Shelby County, 12 mi NW of Shelbyville
- Rating
- F2
- Path length
- 10 mi
- Path width
- 700 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.633, -85.950
A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.
Thunderstorm Wind, Delaware
- When
- March 31, 7:30 PM EST
- Where
- Delaware County, 4 mi SW of Muncie
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.150, -85.450
Straight line winds tore the roof off of a barn and blew down trees and power lines along Proctor Road southwest of Muncie.
Hail, Johnson
- When
- March 31, 7:30 PM EST to 7:32 PM EST
- Where
- Johnson County, Franklin
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.483, -86.050
Hail, Delaware
- When
- March 31, 7:30 PM EST to 7:32 PM EST
- Where
- Delaware County, 6 mi S of Muncie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.100, -85.400
Hail, Monroe
- When
- March 31, 7:52 PM EST to 8:05 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Shelby
- When
- March 31, 8:05 PM EST to 8:10 PM EST
- Where
- Shelby County, 2 mi W of Flat Rock
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.367, -85.867
Straight line winds toppled several high tension transmission towers and destroyed a church. Several other buildings were damaged as well.
Hail, Bartholomew
- When
- March 31, 8:12 PM EST to 8:14 PM EST
- Where
- Bartholomew County, 11 mi NE of Columbus
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.333, -85.683
Hail, Decatur
- When
- March 31, 8:33 PM EST to 8:35 PM EST
- Where
- Decatur County, Greensburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -85.483
Hail, Rush
- When
- March 31, 8:34 PM EST to 8:36 PM EST
- Where
- Rush County, Milroy
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.500, -85.467
Thunderstorm Wind, Jackson
- When
- March 31, 9:15 PM EST
- Where
- Jackson County, 1 mi NE of Freetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.983, -86.100
Hail, Jennings
- When
- March 31, 9:20 PM EST to 9:22 PM EST
- Where
- Jennings County, 3 mi NE of Vernon
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.017, -85.567
Hail, Martin
- When
- March 31, 9:22 PM EST to 9:24 PM EST
- Where
- Martin County, Shoals
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.667, -86.783
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, March 31, 2006$1.1 million · F2 · 10 events
- Tornado and Hail in Michigan, March 31, 2006$270,000 · F1 · 2 events
- High Wind in Illinois, March 31, 20064 injured · $105,000 · 55 kt wind · 3 events
- Strong Wind in Wisconsin, March 31, 2006$40,000 · 15 events
- Hail and Damaging Winds in Michigan, March 31, 20061 in hail · 37 events
- High Wind in Nevada, March 31, 2006$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Indiana, March 31, 20061.5 in hail · 11 events
- Hail and Damaging Wind in Tennessee, March 31, 20061.75 in hail · 6 events
- Winter Weather in Colorado, March 31, 20065 events
- Flooding in North Dakota, March 31, 20064 events
- Hail in Arkansas, March 31, 2006$400 · 1 in hail · 4 events
- Hail and Damaging Wind in Alabama, March 31, 20061.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493314, 5493315, 5493316, 5493317, 5493318, 5493319, 5493320, 5493321, 5493322, 5493323, 5493324, 5493325, 5493326, 5493327, 5493328, 5493329, 5493330, 5493331, 5493392, 5493393, 5493250, 5493394, 5493395, 5493396, 5493397, 5493398, 5493399, 5493400, 5493401, 5493402, 5493251, 5493403, 5493312, 5493313, 5493404, 5493405, 5493406, 5493413, 5493407, 5493408, and more.